Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 6, 2001, 8:17 PM CDT for Worth County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 6, 2001, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Worth County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:30 PM CDT | Thunderstorm Wind 52 E | Grafton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 070119 SVRDSM IAC195-070145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 817 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 845 PM CDT * AT 812 PM...MEDIA REPORTED A SEMI BLOWN OFF OF INTERSTATE 35 NEAR JOICE...OR ABOUT 17 MILES NORTHWEST OF MASON CITY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL EASTERN WORTH COUNTY AROUND 830 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMEKNT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4348 9345 4327 9343 4327 9304 4349 9305 JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:30 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Apr 6, 4:30 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT FRI APR 6 2001
RUNNING LATE ENOUGH ALREADY SO ILL CUT TO THE QUICK. WARM FRONT
OVER SRN IA WL LIFT NORTH TONIGHT AS THE CENTRAL PLAINS LOW PULLS
NORHTEAST. ACTIVITY OVER KS AND NE AHEAD OF THE DRYLINE WILL END UP
BEING OF LITTLE CONSEQUENCE TO DMX. ETA/MESOETA INITIALIZING VERY
WELL ALTHOUGH THEY ARE PROBABLY OVERDOING THE 850 MB WIND FOR
TOMORROW. IN ANY EVENT SVR POTENTIAL REMAINS PRETTY GOOD FOR THE
AREA THIS EVENING FOR HAIL AND WIND. WE STILL HAVE CONCERNS FOR
LOCALLY HEAVY RAIN WITH SWOLLEN RIVERS AND SATURATED GROUND SO I
KEPT THE FLASH FLOOD WATCH FOR SRN IA GOING FOR THE EVENING.
FOR SATURDAY...GIVEN THE STRENGTH OF THE 850 MB WINDS AND THE
FORECAST SURFACE WIND AND THE LOCATION OF THE LOW WE WILL BE IN A
GOOD POSITION FOR A STRONG WIND EVENT. I HAVE ISSUED A HGIH WIND
WATCH FOR SATURDAY AS A RESULT. BY LATE SATURDAY THE LOW WILL PULL
NE ENOUGH THAT THE GRADIENT WILL RELEASE SOME OVER THE STATE SO I
DONT SEE THE EVENT GOING INTO SATURDAY NIGHT.
S
.DSM...FLASH FLOOD WATCH I-80 AND SOUTH THIS AFTERNOON AND EVENING.
HIGH WIND WATCH FOR MUCH OF NORTHERN AND WESTERN WARNING AREA
ON SATURDAY.
FABIn the hours before
Special weather statement, Apr 6, 7:10 PM CDT, 1 hour 7 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT FRI APR 6 2001
...ISOLATED SEVERE STORMS ARE POSSIBLE UNTIL MIDNIGHT...
A WARM FRONT IS LIFTING NORTH ACROSS THE STATE. IN ADDITION...A
STRONG STORM SYSTEM IS LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS
AND WILL BE IN CENTRAL MINNESOTA BY SATURDAY MORNING. ISOLATED
SEVERE STORMS ARE POSSIBLE ALONG THE WARM FRONT AND OVER NORTHWEST
IOWA IN AN AREA OF INSTABILITY THROUGH MIDNIGHT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004-005-015-023-024-033>035-071107-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND FORT DODGE
656 PM CDT FRI APR 6 2001
* EVENT TIMING...THROUGH MIDNIGHT.
* THREAT CATEGORIES...
TORNADO.........LOW.
DAMAGING WINDS..MODERATE.
LARGE HAIL......HIGH.
FLASH FLOODING..LOW.
* SPOTTER ACTIVATION OUTLOOK...MODERATE.
THUNDERSTORMS HAVE DEVELOPED IN THE AREA BUT THEY ARE MOVING INTO A
LESS FAVORED ENVIRONMENT FOR HAIL AND WIND. AS THE WARM FRONT MOVES
INTO THE AREA. THE THREAT FOR DAMAGING WIND AND LARGE HAIL WILL
BECOME MORE PREVALENT IF THE THUNDERSTORMS PERSIST.
IAZ044>046-057>059-070>072-081>083-092>094-071107-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-
GREENE-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON...DENISON...
LAMONI AND PERRY
656 PM CDT FRI APR 6 2001
* EVENT TIMING...THROUGH MIDNIGHT.
* THREAT CATEGORIES...
TORNADO.........LOW.
DAMAGING WINDS...LOW.
LARGE HAIL......LOW TO MODERATE.
FLASH FLOODING..LOW TO MODERATE.
* SPOTTER ACTIVATION OUTLOOK...LOW.
IF THUNDERSTORMS DEVELOP IN THE AREA THE THREAT FOR LARGE HAIL AND
FLASH FLOODING WILL BE MODERATE DUE TO LOW FLASH FLOOD GUIDANCE
VALUES.
IAZ006-007-016-017-025>028-036>039-047>050-060>062-073>075-084>086-
095>097-071107-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-WAPELLO-
WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...BOONE...CENTERVILLE...CHARITON...DES
MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO...WAVERLY AND WEBSTER CITY
656 PM CDT FRI APR 6 2001
* EVENT TIMING...THROUGH MIDNIGHT.
* THREAT CATEGORIES...
TORNADO.........LOW.
DAMAGING WINDS..LOW.
LARGE HAIL......LOW.
FLASH FLOODING..LOW TO MODERATE.
* SPOTTER ACTIVATION OUTLOOK...LOW.
IF THUNDERSTORMS DEVELOP IN THE AREA THE THREAT FOR FLASH FLOODING
WILL BE MODERATE DUE TO LOW FLASH FLOOD GUIDANCE VALUES.
FAB
tNearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.